Problem Behavior & Depakote Levels or Need for Med Change?
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Problem Behavior & Depakote Levels or Need for Med Change?

 
Dear Dr.Phelps, 
  
Thank you for your reply to my letter Variance of Lab Results .  You're right, it is the depakote level that is the concern.  
  
To give you a little more info, he is on the CR (pink pill).  You are correct that the goal for him is the 125 level.  When the ER (blue pill) was tried what you described is what happened and he was put back on the CR about 18 months ago.  Also, last spring an attempt was made to take him off the Strattera.  It seemed like he became worse.  The problem in school (he's inan ED class) is he disrupts the class by making noise, not following directions, not wanting to do his work, breaking pencils, throwing things, etc.  If he gets to the point that he has to be restrained or is being prevented from leaving the room, he has hit and/or kicked trying to get away.    We're told that he is exceedingly bright by his teachers.  The school says this is a behavior problem and not related to his bipolar.  His pdoc says it's a combination.  He cannot give us an answer as to whether the difference in the depakote level is causing the problem or if there should be a change in the meds.   He also advised that the thyroid would not be causing the problem.  His therapist is also at a loss for any explanation.  We don't know what to do, but feel the problem is serious enough that something needs to be done.  Can you give us some questions to ask?      
Thank you. 


Dear Ms. W' -- 
Sorry, I think this is now out of range of what I can do in this context. Clearly your son's condition is complex and may have several processes underway, not just bipolar disorder.  I did see an article recently that the benefits of Depakote are linearly increased as dose increases, at least up to 125 mcg/dl (the Depakote manufacturer is plugging it, so I didn't file the reference; Dr. Terry Ketter of Stanford was one of the sources). In other words, according to those data, "more is better" at least for the group they studied (don't any other readers go thinking this applies to them and increasing their Depakote on their own! Talk to your doctor. Side effects are not linear with Depakote: some of them kick in only at higher doses).  Good luck with the process. 

Dr. Phelps


Published December, 2006
 
 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?